Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
thank you for choosing just answer. I must commend you on your awareness of your symptoms and your ability to take control of your health which is very important. Your realizing that taking an antidepressant such as Zoloft for a long period of time may incur side effects in your research into it is certainly interesting and may be true. As you know nausea is a fairly common side effect which was found in approximately 13% of the participants in trials that the drug company conducted. Your question about the relationship between anxiety and nausea is a good one and I think there is certainly a psychosomatic correlation. People with generalized anxiety disorder often feel it is a nausea. Rollo May wrote an excellent book entitled"the meaning of anxiety" in which you made a correlation between nausea and anxiety. having experienced generalized anxiety disorder myself I can attest to a higher correlation between nausea and anxiety. With help from me was drinking a lot of ginger tea, learning relaxation techniques such as yoga and soft martial arts like tai chi and taking relaxing baths and hot tub. All of this helps reduce and listen my muscles as well as quelled my nausea. I also tried acupuncture and found it to be tremendously helpful in the overall reduction of anxiety at its resulting somatic symptoms. You mentioned having diarrhea and as you know over one quarter of the participants in the drug company study reported diarrhea as a side effect. you also mentioned that when you had a cold or the flu your nausea went away. You might want to consult with a pharmacist about the interaction of over-the-counter cold and flu medication and Zoloft. Pharmacists are by far the experts in such drug interactions. Physicians rely on drug companies to warn them of side effects and these tend to be focused only on the drug of their prescribing.I would recommend talking with a pharmacist first with the information he gives you you will be able to speak your physician from much more knowledgeable place.
To answer your last question in my 30 years of private practice working closely with the psychiatrist I shared an office with I've had many patients who taken Zoloft for their anxiety and nausea and diarrhea are very common side effects. I would always make sure the psychiatrist was aware of that and I would encourage my patients to utilize psychological techniques to reduce their anxiety and suggest other ways to reduce their nausea. The psychiatrist I work with was fond of using what was called drug holidays in which he would recommend a tapering off of an antidepressant with the two-week period of not using it to see if there any change in side effects or symptoms. I'm not sure if this may help you. I see that your online so I will wait for your reply
That is interesting that you mentioned about drug holiday. I remember I started feelilng nausea feeling in 2009, and there was a time I went for a long vacation for almost 1 months and I was feeling relax, I remember at that time, I kind of forgot to take Zolof most of the time becuase I was feeling relax. And I remember during that period of time my nausea feeling actually went away. And then I want back home and started working again, and life beginning to get back to normal and my dausea came back.
One thing strange, why is the nausea feeling only mainly happen in the morning? Is it possible that that is the time I am feeling 1) hungry 2) a litle more neuvous because I was worry that I might feel nausea again? I do realised that during time of relaxation I do feel less nauseious.
I have several ideas as to why nausea occurs more strongly in the morning. When my anxiety attacks were at their worst I would wake up in a cold sweat and felt tension throughout my body. Once I got up this would switch to a feeling of nausea in my empty stomach. When I learned to spend 10 or 15 min. lying in bed stretching and relaxing and then spend 15 min. sitting quietly trying not to think of anything and allowing my mind to rest in its transition from sleep to wakefulness followed by 15 to 20 min. of mild exercising and a large cup of freshly brewed ginger tea I was able to take control of my body and reduce the nausea. If I felt particularly tense in the afternoon during the day some stretching and either ginger tea or Kava-Kava tea would help with the symptoms.
Generally I did not eat much in the morning but relied on oatmeal which helped my stomach immensely
My nauseas feeling do not start right away, it usually started about 1 - 2 hours after I wake up. Generally I do not even feel anxious (at least emotionally). It is just frustrating that the side effect of taking Zoloft will make you feel more anxious, which is the first reason doctor asked me to take Zoloft to take away anxiety. It sure did help. Is it possible that my anxiety disorder has been healed but I still keep taking zoloft and it cause serotonin overdoes?
.as you know Zoloft has the side effect of nervousness in 2% of the population tested. Your hypothesis is certainly reasonable since I have found levels of anxiety correlate to the degree of which the patient feels in control of their environment and their bodily reactions. That is why stress reduction and relaxation techniques as well as acupuncture works so well because they can be applied as needed. Medications like Zoloft tend to have a more blanket response is difficult to judge the fluctuations of a person's mood and its physiological correlates.
as to the question of serotonin overdose here's an excellent article describing the symptoms (http://www.serotoninlevelsyndrome.com/About/Serotonin-Overdose.htm). It does mention nausea is one of the symptoms but there are several others. You might want to discuss this with your doctor is prescribing the medication. They
I agree with you. I have started slowly reducing my Zoloft intake and observe any positive chances in my nausea and other symptoms. Hopefully this is the right thing to do. Thanks a lot.